Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 185, NWS Twin Cities, MN

August 16, 2023Martin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 16, 2023, 9:07 PM CDT for Martin County, Minnesota. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2023, 9:07 PM CDT (02:07 UTC)
Expired
Aug 16, 2023, 9:45 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 158 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:10 PM CDTHAIL 0.88Fairmont, MNReported via Twitter. Photo included.
Aug 16, 9:10 PM CDTHAIL 12 Wnw Fairmont, MNDelayed report - Quarter size hail at fairgrounds, along with gusty winds that nearly blew away tents. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1800 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KMPX 170207
SVRMPX
MNC091-170245-
/O.NEW.KMPX.SV.W.0185.230817T0207Z-230817T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
907 PM CDT Wed Aug 16 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Martin County in south central Minnesota...

* Until 945 PM CDT.

* At 907 PM CDT, a severe thunderstorm was located near Fairmont,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fairmont around 910 PM CDT.
  Iowa Lake around 920 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4357 9459 4370 9451 4360 9425 4350 9425
      4350 9449
TIME...MOT...LOC 0207Z 304DEG 35KT 4362 9453 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
2 follow-up statements
558 
WWUS53 KMPX 170226
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
926 PM CDT Wed Aug 16 2023

MNC091-170245-
/O.CON.KMPX.SV.W.0185.000000T0000Z-230817T0245Z/
Martin MN-
926 PM CDT Wed Aug 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN MARTIN COUNTY...

At 925 PM CDT, a severe thunderstorm was located near Iowa Lake, or 9
miles southeast of Fairmont, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Martin County, including the following locations... East
Chain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 9456 4360 9451 4360 9443 4356 9425
      4350 9425 4350 9449
TIME...MOT...LOC 0225Z 305DEG 34KT 4352 9438 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
883 
WWUS53 KMPX 170238
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
938 PM CDT Wed Aug 16 2023

MNC091-170248-
/O.EXP.KMPX.SV.W.0185.000000T0000Z-230817T0245Z/
Martin MN-
938 PM CDT Wed Aug 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN COUNTY
WILL EXPIRE AT 945 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4355 9456 4360 9451 4360 9443 4356 9425
      4350 9425 4350 9449
TIME...MOT...LOC 0238Z 304DEG 35KT 4347 9429 

$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:45 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 16, 6:45 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Wed Aug 16 2023

.UPDATE...
Issued at 630 PM CDT Wed Aug 16 2023

Evening Update...Convection has developed across northeast Minnesota,
and HiRes models show this expanding southwest along the cold front
between 7 and 8PM. The MLCAPE axis is narrow, so the wind for strong
to severe storms is pretty narrow. However the deep layer shear and
synoptic forcing along the boundary may be enough to produce
organized convection, so have issued a Severe Thunderstorm Watch for
a few counties in east central Minnesota and northwest Wisconsin. The
main threat is large hail and damaging wind. The main window for
severe weather based on the Updraft Helicity tracks is in the 7pm to
9pm timeframe, but it could last longer if the storms are able to
develop a cold pool.

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 255 PM CDT Wed Aug 16 2023

KEY MESSAGES:

- A conditional severe threat is in place for this evening with
  damaging winds and large hail as the main threat for any storms
  that form.

- A heat wave continues to look likely this weekend into next week.
  The intensity of the heat wave each day is still uncertain, but
  much above normal temperatures expected from Saturday into at least
  Tuesday.

This evening into Tonight... Strong southerly to southwesterly flow
today has taken temperatures above normal. These temperatures have
helped to mix high winds aloft down to the surface with some gusts as
high as 40 mph possible. Frequent gusts so far this afternoon have
been closer to 30 mph, but continued heating could allow for some
higher gusts still late this afternoon into the early evening. As a
cold front continues to move across Minnesota and into Wisconsin
later this evening into tonight the weather will change. This front
will not only bring down temperatures and the winds, but will provide
a source of lift for storms to form. There remains a strong capping
inversion that will inhibit the convective ignition this afternoon.
By this evening the convective inhibition should start to weaken
which could allow for storms to form. If these storms can form they
will be able to take advantage of favorable shear to become severe.
Forecast LCLs do not support low enough cloud bases for a big tornado
threat, so the main risk will be large hail and damaging winds. This
capping will be key for determining where these storms will form.
The timing and location of the front when the capping weakens will
likely be over eastern MN or western WI. There is also greater
capping across southern MN than northern MN. So storms will be more
likely farther north in MN and in WI if there is still enough
instability present or the storms grow upscale into an MCS that can
maintain itself later into the night. Based on CAMs and the
understanding above timing across MN most likely between 6 and 9 PM
with the storms getting past Eau Claire by 11 pm or midnight.

Thursday and Friday... Behind the cold front we will be cooler and we
expect smoke to mix down to the surface. Thursday will see
temperatures below normal with highs in the 70s. Friday will start to
warm up again with highs back near normal in the low 80s. With the
flow behind this cold front we should see smoke mixing down to the
surface from wildfires in Canada once again.

Saturday through Wednesday... This period continues to look hot as
mentioned in the last several discussions. There has been more
variability in recent runs though both with the intensity of the heat
and which day will be the peak. For the peak it has been rotating
between Saturday and Monday for the peaks with a lot of run to run
variability. For intensity the GEFS has come down, but the CMC
ensembles have gone up. In the end we have more spread in the
possible heat across all the days of this heat wave. A lot of this is
tied to the upper pattern at 500 mb. How far north the upper high
gets and the presence of shortwaves along the top of this high will
be key in determining if we get the peak of the heat or if it stays
to our south. With this additional spread our highs have come down as
the NBM tries to handle the greater uncertainty in the forecast.
Newer runs of the ensemble guidance by Friday should offer more
clarity in how this heat plays out. The main message in this heat
wave through will be the length of it from Saturday into at least
Tuesday, possibly into Wednesday. This will be a long period with
little or no break in the heat which will increase the risk for heat
related illness.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed Aug 16 2023

VFR conditions with chances for thunderstorms this evening along the
passing cold front. Did speed up the timing of the wind shift at most
TAF sites based on the latest obs and forecast guidance. Northwest
wind gust near 25 kts are likely on Thursday in the wake of the
frontal passage.

KMSP...

Winds will become more southwest this evening and the strongest gusts
are over, so speeds from here on out should be less than 35 kts.
Winds will become westerly around 02Z, and northwesterly after that.
Gusts on Thursday will be near 25 kts.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind S 10-15G25 kts.
SAT...VFR. Wind S-SW 10-20 kts.
SUN...VFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JRB
DISCUSSION...NDC
AVIATION...JRB
Hazardous weather outlook, Aug 16, 2:06 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
206 PM CDT Wed Aug 16 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
206 PM CDT Wed Aug 16 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

This afternoon strong wind gusts of up to 40 mph will be possible.
This evening thunderstorms could develop across central and
southern Minnesota extending into western Wisconsin tonight. Some
of these storms could be strong to severe with wind and hail as
the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Near surface smoke could impact air quality Thursday into Friday.
A heat wave continues to look likely this weekend into early next
week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Aug 16, 7:01 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Wed Aug 16 2023

MNZ045-170015-
Kanabec MN-
701 PM CDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of northeastern Kanabec
County through 715 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of McGrath, or 12 miles northwest of Hinckley, moving
east at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Kanabec County, including the following locations... Snake River
State Forest and Warman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota.

&&

LAT...LON 4602 9306 4605 9340 4616 9340 4616 9306
TIME...MOT...LOC 0001Z 268DEG 43KT 4611 9317

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 7:10 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Wed Aug 16 2023

MNZ045-170030-
Kanabec MN-
710 PM CDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of southeastern Kanabec
County through 730 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mora, or 13 miles west of Pine City, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grasston and Quamba around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota.

&&

LAT...LON 4578 9314 4578 9315 4582 9340 4588 9342
      4593 9314
TIME...MOT...LOC 0010Z 267DEG 40KT 4585 9326

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 7:55 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Wed Aug 16 2023

MNZ082-170130-
Watonwan MN-
755 PM CDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of Watonwan County
through 830 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over
Butterfield, or 20 miles northeast of Windom, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. James around 800 PM CDT.

Other locations in the path of this storm include Madelia and
Lewisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 9486 4410 9486 4408 9437 4385 9436
TIME...MOT...LOC 0054Z 270DEG 40KT 4398 9475

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 8:33 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT Wed Aug 16 2023

MNZ091-170215-
Martin MN-
833 PM CDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of northwestern Martin
County through 915 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trimont, or 15 miles northeast of Jackson In Jackson County, moving
southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Trimont around 845 PM CDT.
  Sherburn around 850 PM CDT.

Other locations in the path of this storm include Welcome.

This includes Interstate 90 between mile markers 87 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4359 9464 4373 9486 4385 9486 4385 9478
      4379 9450
TIME...MOT...LOC 0133Z 302DEG 35KT 4381 9481

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Local storm report, Aug 16, 9:03 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
903 PM CDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Hail             2 N Welcome             43.70N 94.62W
08/16/2023  M1.00 inch       Martin             MN   Trained Spotter

            Hail near to slightly larger than a quarter.

&&

JRB_MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:01 PM CDTSpecial Weather StatementMPXKanabec14 min
Aug 16, 7:10 PM CDTSpecial Weather StatementMPXKanabec20 min
Aug 16, 7:55 PM CDTSpecial Weather StatementMPXWatonwan35 min
Aug 16, 8:33 PM CDTSpecial Weather StatementMPXMartin42 min
Aug 16, 8:41 PM CDTSevere Thunderstorm WarningMPXMartin34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.